Is my grandad near to the end of life?

Follow
Share

My grandad is 96. About month and half he fell in his home during night and injured hipbone, but did not break it. Due to injury, he was forced to lie in bed. We engaged nurse to do exercises with him to avoid muscle atrophy. In the beginning, he was answering good to the treatment, but during the last week he simply denies any cooperation with nurse, sleeps most of the day, and takes very little food or drink. He is also much disoriented, has hallucinations, sometimes I think he can't make difference between reality and dream, and stories that he tells are morbid (about graves, some black and white horses...). Should I expect the worst? Can this behavior be due to the medications?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
7

Answers

Show:
Immediately get in touch with his doctor. Your grandad could be developing an E.coli antibiotic-resistant to Cipro which may require a different antibiotic or some other infection. If he's constipated than this can trigger a UTI because the stool puts pressure on the bladder. Nonetheless, any sudden change in mental or physical status should be told to the doctor as soon as possible. My mother acts bizarrely about one week before she is hit with a fever either from a UTI or from the flu, pneumonia.
Helpful Answer (0)
Report

Thank you very much for all your responds and advices.
Helpful Answer (0)
Report

Sudden changes must be reported. Call your grandfather's primary doctor without delay, and - I agree with Jeanne - ask about seeking a hospice evaluation too.
Helpful Answer (2)
Report

I suggest an evaluation by a hospice program. Even if you don't want to use hospice, they can give you an opinion about whether he is close to the end of his life. There opinion is not infallible, of course, but they are pretty knowledgeable about this.
Helpful Answer (2)
Report

Thank you BarbBrooklin and Blannie for your kind responds. I guess I can have him tested for UTI, but I don't believe it is the case, because he had recently taken antibiotics treatment (Ciprofloxacin) to prevent infections due to urinary bleeding (caused by anti-coagulation therapy). Regarding medications, he receives his long ago established therapy (for blood circulation, hypertension etc) and now, in addition, 3mg bromazepam (lexilium) to help him sleep at night. What worries me is this sudden change of his mental and physical condition to worse. For instance, he does not even understand how to open a small bottle of water and there is significant decrease in his strength.
Helpful Answer (0)
Report

Milse a UTI is a urinary tract infection. It can really change a senior's behavior.

What medications is he on right now? Sometimes they can build up in a senior's body over time because their bodies can't process them as quickly as someone younger. Doctor's don't always consider that in prescribing to a very senior person. What you could do would be take a list of his current medications and the dosages to the nearest pharmacist and ask if any of them could cause hallucinations and his other behaviors in someone his age. Your granddad is lucky to have such a caring person looking out for him.
Helpful Answer (1)
Report

Milse, can you have grandad tested for a uti? They can cause the symptoms you describe.

In any event, you need to report these symptoms to his doctor. They are a serious change in mental status.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.